Chloroquinend its derivatives are known to produce a number of ocular complications such as whitening of the lashes, extraocular muscle palsies, subepithelial corneal deposits, decreased corneal sensitivity, and retinal damage. Retinal damage, most serious of the complications, progresses in many cases to a severe retinal degeneration. Although the frequency of these complications is low, the occasional patient who develops either macular degeneration or a more generalized retinal degeneration makes it important to examine periodically those in whom long-term therapy at high dosage levels is anticipated, particularly since it has recently been demonstrated that in an early stage the retinal changes may be reversible.1 After cessation of chloroquine therapy, improvement may be noted in the ophthalmoscopic appearance of the macula, visual fields, or certain electrophysiological tests of retinal function.
Many of the tests currently employed to diagnose retinal pathology are not sufficiently sensitive to detect early injury. Subtle fundus changes